Maryland, 2021Damaging Winds in Maryland, July 12, 2021
July 12, 2021 · NWS LWX · 7 events in 3 counties and zones
Scattered thunderstorms produced several instances of wind damage across northern Maryland, eastern West Virginia and northwestern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced several instances of wind damage across northern Maryland, eastern West Virginia and northwestern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 9:03 AM EST, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 12, 9:03 AM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Mon Jul 12 2021
.SYNOPSIS...
Bermuda high pressure system will build across the region
through mid-week before weakening thereafter. A weakening cold
front will fizzle to our north Wednesday, with another cold
front poised to drop southward into the area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Continued height rises today as mid-upper level ridge reaches
maximum amplitude over the area this evening. As a result,
temperatures will continue to trend upward today with highs
about 5F warmer than yesterday with mid 90s expected east of
the Blue Ridge. Model trends indicate sfc dewpoints will be
about 2F degs lower than yesterday likely due to increasing
subsidence, thus keeping heat indices just below advisory
criteria in the 100-102 range for several hours. It may reach
105 briefly in localized spots especially along the Cheasapeake
Bay, but advisory criteria is 105 for two hours or longer.
As for thunderstorm potential, we're likely to see a decrease
in convective coverage due to increasing subsidence/height
rises. However, areas north of I-66 and Highway 50 should see
scattered thunderstorms this afternoon and evening, some of
which will become strong to severe. While much of the region
aside from Nelson County VA and St. Marys County MD are in a
Marginal risk for severe thunderstorms, the best threat would be
north of those thoroughfare. Damaging winds would be the primary
severe hazard to go with the typical torrential downpours and
frequent lightning.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper level ridge will begin to weaken on Tue as TUTT low over
Florida gets caught up in the southwest flow aloft and tracks
north northeastward, while mid-level ridge remains strong. This
may result in sct afternoon convection mainly west of the Blue
Ridge.
Heights aloft will begin to weaken more steadily Tue night-Wed
as a mid-upper level trough over the Great Lks and Midwest
crosses the Mid-Atlantic states. Models indicate a more
substantial increase in convection on Wednesday as a result and
a few severe thunderstorms are likely due to the ample moisture
and instability and strengthening flow aloft.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A shortwave trough will depart off to our northeast on Thursday,
leaving us with shortwave ridging aloft in its wake. The presence of
shortwave ridging will limit the coverage of afternoon/evening
thunderstorm activity. Although a stray shower or storm can't be
ruled out within the hot and humid airmass, most locations should
remain dry. Temperatures on Thursday will max out in the upper 80s
to lower 90s, with dewpoints in the upper 60s to lower 70s.
Model guidance is in reasonably good agreement that mid-upper level
troughing will become established off to our north and west by
Friday. This trough will eventually drive a surface cold front
southward toward our area by the upcoming weekend, leading to an
increase in chances for afternoon showers and thunderstorms. Friday
will feature greater chances for storms than Thursday, but it
currently looks like the greatest chances for storms will come on
Saturday as the front approaches from the northwest.
There's a considerable amount of spread with respect the positioning
of the parent trough and the associated surface front by Sunday. As
a result, there's also a lot of spread with respect to the sensible
weather forecast for Sunday. Some solutions have the front pressing
to our south, which would lead to drier conditions locally. Other
solutions hang up the front either overhead or to our northwest.
This type of scenario would lead to continued chances for afternoon
showers and thunderstorms. With multiple rounds of storms over the
course of the week, locations that see storms several days in a row
could experience isolated instances of flooding, but it is far too
early to speculate on where this may occur. Conditions will remain
hot and humid through at least Saturday, with temperatures maxing out
in the lower to middle 90s each day, with dewpoints around 70.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Scattered thunderstorms are expected NW of the main terminals
today with KMRB having the best chance of experiencing a
t-storm. Elsewhere, thunderstorm risk will remain too low to
even include a VCTS through Tuesday at this time. Thunderstorm
chances increase substantially Wed with the approach of an
upper-level trough.
Prevailing VFR conditions are expected on both Thursday and Friday.
Temporary drops to sub-VFR may be possible in association with any
thunderstorms that form Friday afternoon.
&&
.MARINE...
SCA conditions expected again through tonight in srly flow.
Winds weaken tonight through mid-week. SMWs may be required
across the mid/upper Chesapeake Bay this afternoon and evening
with any strong to severe thunderstorm. The risk of
thunderstorms will increase on Wed where SMWs may be required.
Prevailing sub-SCA level winds are expected on both Thursday and
Friday. Gusty winds may be possible with any thunderstorms that form
Friday afternoon.
&&
.TIDES/COASTAL FLOODING...
The semi-persistent southerly flow has led to a spike in tidal
anomalies. Numbers have come down over the middle Chesapeake
Bay, but remain elevated elsewhere. Some tidal sites may
approach Action during the next few high tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR/BRO
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...LFR/BRO/KJP
MARINE...LFR/BRO/KJP
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Jul 12, 8:56 AM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
956 AM EDT Mon Jul 12 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-131400-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
956 AM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated to scattered severe thunderstorms are possible this
afternoon and evening with damaging wind gusts being the primary
hazard. This may also require Special Marine Warnings across the
middle to upper Chesapeake Bay waters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-131400-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
956 AM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon into
early evening mainly west of U.S. Route 15 and across northern
Maryland.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-131400-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
956 AM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Washington
- When
- July 12, 2:05 PM EST
- Where
- Washington County, 0.62 mi NNW of Grimes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.538, -77.776
A tree blew down onto wires blocking the roadway in the 17000 block of MD-63 Spielman Road.
Thunderstorm Wind, Harford
- When
- July 12, 5:45 PM EST
- Where
- Harford County, 0.43 mi W of Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.571, -76.508
A tree blew down across the roadway near the intersection of Pocock Road and Ebenezer Road.
Thunderstorm Wind, Cecil
- When
- July 12, 6:10 PM EST
- Where
- Cecil County, 0.31 mi NNW of Conowingo Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.704, -76.173
A tree blew down near the intersection of Oakwood Road and US-222 Rock Springs Road.
Thunderstorm Wind, Cecil
- When
- July 12, 6:20 PM EST
- Where
- Cecil County, 1.45 mi NW of Woodlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.647, -76.086
A tree blew down near the intersection of Russell Road and Frist Road. A tree blew down onto wires near the intersection of Colora Road and Firetower Road.
Thunderstorm Wind, Harford
- When
- July 12, 6:45 PM EST
- Where
- Harford County, 1.7 mi WNW of Abingdon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.482, -76.298
A tree blew down near the intersection of Laurel Bush Road and Burgh Westra Way.
Thunderstorm Wind, Harford
- When
- July 12, 6:50 PM EST
- Where
- Harford County, 1.5 mi SSE of Aldino
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.551, -76.167
A tree blew down near the intersection of MD-462 Paradise Road and Lee Road. A tree blew down blocking the roadway near the intersection of MD-462 Paradise Road and Old Robinhood Road.
Thunderstorm Wind, Harford
- When
- July 12, 7:00 PM EST
- Where
- Harford County, 0.47 mi WNW of Swan Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.523, -76.138
A tree blew down near the intersection of Oakington Road and Old Post Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Utah, July 12 to 16, 20213 injured · $1.4 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Illinois, July 12 to 13, 2021$1.5 million · 50 kt wind · 6 events
- Flash Flooding in Pennsylvania, July 12, 2021$320,000 · 10 events
- Flash Flood and Damaging Winds in Pennsylvania, July 12 to 13, 2021$312,000 · 52 kt wind · 7 events
- Flash Flooding and Flood in Ohio, July 12, 2021$350,000 · 4 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 15, 2021$58,000 · 55 kt wind · 9 events
- Flash Flooding and Damaging Winds in Arizona, July 12, 2021$60,000 · 56 kt wind · 5 events
- Flash Flooding in New York, July 12, 2021$50,000 · 4 events
- Flood and Damaging Winds in Texas, July 12, 2021$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in New Jersey, July 12, 20211 in hail · 28 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 12, 202115 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 12 to 13, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961530, 961531, 961532, 961533, 961537, 961539, 961540.